Drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in children: 20 years study in a tertiary care hospital
- 284 Downloads
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe lifethreatening skin conditions. The most common cause of these manifestations is medications. Beside discontinued of the culprit drug, systemic corticosteroids were used as a primary treatment option among pediatric population. This study aimed to explore causative drugs (drug group/ latent period), treaments, complications, and treatment outcome (morbidity, mortality, length of hospital stay) of SJS and TEN in children.
A retrospective chart was reviewed during the period of 1992 to 2012 at Srinagarind Hospital, Faculty of Medicine, Khon Kaen University, Thailand. SJS and TEN were clinically diagnosed and confirmed by pediatric dermatologists. Other possible causes other than druginduced SJS and TEN were excluded.
A total of 30 patients was recorded, including 24 (80%) SJS patients and 6 (20%) TEN patients. The mean age was 6.9 years (SD 4.4). Male to female ratio was 1.5:1. Antiepileptic drug group was the most common causative drug (n=18, 60%), followed by antibiotic drug group (n=8, 26.6%), and others (n=4, 13.3%) which included nonsteroidal antiinflammtory drugs (NSAIDs) and chemotherapy drugs. Systemic corticosteroids were used in 29 patients (96.6%). Intravenous immunoglobulin was used in one TEN patient (3.3%). There was a medium correlation between time to treatment (systemic corticosteroids) and the length of hospital stay (Spearman correlation coefficient=0.63, P=0.005). Two TEN patients (6.6%) died.
Carbamazepine was the most common causative drug of SJS and TEN in our study. The severity of skin detachment is not correlated to severity of ocular findings. However, the persistent of ocular complications up to one year is suggested for promptly appropriate ocular treatment in all SJS and TEN patients. Our data suggested that early administration of systemic corticosteroid may reduce the length of hospital stay and should be considered for the treatment of pediatric druginduced SJS and TEN.
Keywordsdermatology drug-induced diseases Stevens-Johnson syndrome toxic epidermal necrolysis
Unable to display preview. Download preview PDF.
We would like to acknowledge Dr. Watuhatai Paibool for assisting in collecting patients’ data.
- 4.Ferrándiz-Pulido C, García-Fernández D, Domínguez-Sampedro P, García-Patos V. Stevens-Johnson syndrome and toxic epidermal necrolysis in children: a review of the experience with paediatric patients in a university hospital. J Eur Acad Dermatol Venereol 2011;25:1153–1159.CrossRefPubMedGoogle Scholar
- 14.Singalavanija S, Limpongsanurak W. Stevens-Johnson syndrome in Thai children: a 29-year study. J Med Assoc Thail 2011;94 Suppl 3:S85–S90.Google Scholar